Hepatotoxicity induced by acute and chronic paracetamol overdose in children: Where do we stand?
There are few data on hepatotoxicity induced by acute or chronic paracetamol poisoning in the pediatric population. Paracetamol poisoning data can reveal the weaknesses of paracetamol poisoning management guidelines.
We retrospectively studied the patients of less than 18 years old with measurable paracetamol levels, who were brought to the emergency department (ED) of La Paz University Hospital, Madrid, Spain, for suspected paracetamol overdoses between 2005 and 2010.
Ninety-two patients with suspected paracetamol poisoning were identified. In 2007, the incidence of paracetamol poisoning in the pediatric population was 0.8 [Poisson-95% confidence interval (CI): 0.03-3.69] per 10 000 inhabitants aged less than 18 years. The incidence in the same year was 1.53 (Poisson-95% CI: 0.24-5.57) per 10 000 patients in the pediatric ED. The most common cause of poisoning was attempted suicide (47.8%) in teenagers with a median age of 15 years, followed by accidental poisoning (42.2%) in babies with a median age of 2.65 years. Difference was seen in the frequency of hepatotoxicity between acute and chronic poisoning cases. Only 1 of 49 patients with acute poisoning showed hepatotoxicity [acute liver failure (ALF)], whereas 7 of 8 patients with chronic poisoning showed hepatotoxicity (3 cases of ALF). The average time to medical care was 6.83 hours for acute poisoning and 52.3 hours for chronic poisoning (P<0.001).
Chronic paracetamol poisoning is a potential risk factor for hepatotoxicity and acute liver failure. Delays in seeking medical help might be a contributing factor. Clinicians should have a higher index of clinical suspicion for this entity.
Key wordsacute liver failure hepatotoxicity paracetamol poisoning
Unable to display preview. Download preview PDF.
We are grateful to ServingMed.com for the corrections to the English grammar and the academic style of the manuscript.
- 1.Buckley N, Eddleston M. Paracetamol (acetaminophen) poisoning. Clin Evid 2007;12:2101.Google Scholar
- 5.Burillo G, Munné P, Dueñas A, Trujillo M, Jiménez A, Adrián M, et al. Acute poisoning: epidemiological and clinical profile, and analysis techniques used in digestive decontamination used in the Spanish Emergency Services in 2006-Study-HISPATOX. Emergencias 2008;20:15–26. [In Spanish]Google Scholar
- 16.Sobradillo B, Aguirre A, Aresti U, Bilbao C, Fernández-Ramos C, Lizárraga A, et al. Growth curves and tables (longitudinal and transversal study), 1st ed. Bilbao, Spain: Fundación Faustino Orbegozo Eizaguirre, 2004: 11–21.Google Scholar
- 17.Noguera A, Martínez L, Luaces C. Acetaminophen poisoning. In: Mintegi S, Grupo de Trabajo de Intoxicaciones de la SEUP. Handbook of poisoning in Pediatrics, 2nd ed. Ergon: Madrid, 2008: 135–143.Google Scholar
- 18.Daly F, Fountain JS, Murray L, Graudins A, Buckley NA. Panel of Australian and New Zesland clinical toxicologists. Guidelines for the management of paracetamol poisoning in Australia and New Zealand. Med J Aust 2008;118:296–301.Google Scholar
- 19.CDER-PHRMA-AASLD Conference, 2000, clinical white paper, preconference study document before conference “Drug-Induced Liver Injury: A National and Global Problem.” http://www.fda.gov/downloads/Drugs/ScienceResearch/ResearchAreas/ucm091457.pdf (accessed December 23, 2014).Google Scholar
- 20.Jiménez-Gómez J, Polo-Miquel B, Donat-Aliaga E. Acute hepatic failure. In: Spanish Society of Gastroenterology, Hepatology and Pediatric Nutrition, eds. Diagnostic-therapeutic protocols of gastroenterology, hepatology and nutrition pediatric, 1st ed. Madrid, Spain: ERGON, 2010: 197–205.Google Scholar
- 21.Capellá D, Laporte JR. La notificación espontánea de reacciones adversas a medicamentos. In: Laporte JR, Tognoni G. Principios de Epidemiología del Medicamento. Barcelona: Masson-Salvat, 1993: 147–170. [In Spanish]Google Scholar
- 23.Azkunaga B, Mintegi S, Del Arco L, Bizkana I, grupo de trabajo de intoxicaciones, Sociedad Española de urgencias de Pediatría. Epidemiological changes in poisonings treated in emergency pediatric services Spaniards between 2001 and 2010: Increase in alcohol intoxication. Emergencias 2012;24:376–379. [In Spanish]Google Scholar
- 28.Spanish Agency for Medicines and Health Products. Intravenous (IV) paracetamol: Cases of dosing error. Spanish Agency for Medicines and Health Products (AEMPS). Information note MUH (FV), 05/2012, 2012. http://www.aemps.gob.es/informa/notasInformativas/medicamentosUsoHumano/seguridad/2012/NI-MUH_05–2012.htm (accessed December 23, 2014).Google Scholar